Utah, 2005Heavy Snow and Damaging Winds in Utah, December 26 to 27, 2005
December 26 to 27, 2005 · NWS SLC · 6 events in 5 counties and zones
A mild Pacific storm brought higher elevation snow to central and northern Utah. Snow levels were generally 7000ft, however some stronger convection across the central mountains drooped snow levels to around 5500ft for a period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mild Pacific storm brought higher elevation snow to central and northern Utah. Snow levels were generally 7000ft, however some stronger convection across the central mountains drooped snow levels to around 5500ft for a period. Thunderstorms along the southern end of a cold front caused significant damage in the St. George area. SNOWFALL AMOUNTS WERE (INCHES)..TONY GROVE LAKE 16 FARMINGTON CYN 16 BRIGHTON 15SNOWBIRD 15 ALTA UDOT 14 LOOKOUT PEAK 12FILLMORE 5 E 12 WASATCH PLATEAU 11 MONTE CRISTO 10BEN LOMOND PEAK 10 SOLITUDE 10 SPRUCES 8TUSHAR MTS 8 CEDAR BREAKS 6 CHALK CREEK 5KOLOB-ZION NP 5 DRAPER-SUNCREST 2 COVE FORT 2CEDAR CITY 2
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 26, 10:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 26, 10:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST MON DEC 26 2005
.SYNOPSIS...A MOIST PACIFIC STORM WILL IMPACT UTAH TODAY THROUGH
TUESDAY MORNING. THIS STORM SYSTEM WILL BRING HEAVY SNOW TO UTAH
MOUNTAINS WITH RAIN ANTICIPATED PRIMARILY IN UTAHS WESTERN VALLEYS.
ANOTHER STORM WILL AFFECT THE AREA WEDNESDAY NIGHT AND THURSDAY.
&&
.DISCUSSION...A VIGOROUS AND PROGRESSIVE SHORT WAVE TROUGH WILL MOVE
ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. STRONG JET
PRODUCING AMPLE LIFT IN UNSTABLE AIRMASS FOR WIDESPREAD
PRECIPITATION SHIELD WITH ISOLATED THUNDERSTORMS ALONG THE SIERRA
NEVADA AND IN WESTERN NEVADA THIS MORNING. THIS PRECIP IS ALONG THE
LEADING EDGE OF THE UPPER JET AND UPPER LEVEL FRONT. AT THE LOWER
LEVELS THE COLD FRONT IS A BIT TOUGHER TO LOCATE THIS MORNING BUT
SHOULD BECOME MORE DEFINED ACROSS WESTERN UTAH THIS AFTERNOON DURING
MAX HEATING. WILL UPDATE TO ADD ISOLATED THUNDERSTORM MENTION IN
SOUTHWEST AND WEST CENTRAL VALLEYS FOR THIS AFTERNOON.
OTHERWISE HEAVY SNOW WARNING AND SNOW ADVISORY HIGHLIGHTS LOOK ON
TRACK WITH FAVORED MOUNTAIN AREAS FROM I-70 NORTH EXPECTING EASILY
OVER A FOOT BY LATE TONIGHT. HEAVIEST PERIOD OF PRECIPITATION
EXPECTED BETWEEN 21Z AND 06Z. HIGHEST QPF TOTALS EXPECTED IN HIGHER
TERRAIN AREAS OF NORTHERN UTAH FAVORED BY 700 MB WEST-NORTHWESTERLY
FLOW...ALTHOUGH ALL OF NORTHERN AND CENTRAL UTAH WILL SEE AT LEAST
MEASURABLE PRECIPITATION WITH THE BURST OF LARGE SCALE LIFT
ASSOCIATED WITH THE COLD FRONT PASSAGE AROUND MID AFTERNOON TODAY.
SOUTHERN THIRD OF UTAH WILL SEE SCATTERED PRECIPITATION AS COLD
POCKET ALOFT GRAZES BY THIS AFTERNOON AND EVENING. POPS ARE COVERED
WELL FOR THE SHORT TERM AND NOT CURRENTLY PLANNING ANY UPDATES.
BRENCHLEY
&&
.AVIATION...CEILINGS AT SLC WILL HOLD ABOVE THE 7000FT CRITICAL
LEVEL INTO THIS AFTERNOON. A LOCALIZED COLD POOL OVER THE NORTHERN
SALT LAKE VALLEY RESPONSIBLE FOR LIGHT AND VARIABLE SURFACE WINDS
EARLIER THIS MORNING HAS MIXED OUT...WITH GUSTY SOUTHERLIES IN PLACE
THROUGHOUT THE SALT LAKE VALLEY.
SMITH
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH NOON TUESDAY FOR UTZ007-UTZ008-
UTZ009-UTZ010-UTZ017.
...SNOW ADVISORY 3 PM TO 12 NOON TUESDAY UTZ006.
WY...NONE.
&&Hazardous weather outlook, Dec 26, 5:42 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 AM MST MON DEC 26 2005
UTZ001>021-WYZ021-271400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
542 AM MST MON DEC 26 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY AND TONIGHT
A MOIST PACIFIC STORM WILL MOVE ACROSS UTAH AND SOUTHWEST WYOMING
TODAY AND TONIGHT. HEAVY MOUNTAIN SNOW WILL RESULT ALONG WITH VALLEY
RAIN. A FEW THUNDERSTORMS ARE LIKELY IN SOUTHERN AND WESTERN UTAH. A
HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE WASATCH...WESTERN
UINTA...CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH. A SNOW ADVISORY HAS
BEEN ISSUED FOR THE WASATCH MOUNTAIN VALLEYS OF NORTHERN UTAH. SEE
SLCWSWSLC FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THE WINTER STORM WILL CLEAR EAST OF UTAH TUESDAY. THE NEXT PACIFIC
STORM WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY WITH
ANOTHER STORM LIKELY TO FOLLOW FOR THE HOLIDAY WEEKEND.
STAY TUNED TO MEDIA OUTLETS AND OFFICIAL NATIONAL WEATHER SERVICE
FORECASTS THROUGH THIS WEEK AS THIS WINTER WEATHER PATTERN UNFOLDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- December 26, 12:00 PM MST to December 27, 1:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- December 26, 12:00 PM MST to December 27, 1:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- December 26, 12:00 PM MST to December 27, 8:00 AM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- TRAINED SPOTTER
11" along the Wasatch Plateau
Heavy Snow, Beaver T X E/Iron T Xs Xe
- When
- December 26, 12:00 PM MST to December 27, 4:00 AM MST
- Where
- Beaver T X E/Iron T Xs Xe forecast zone
- Reported by
- TRAINED SPOTTER
Thunderstorm Wind, Washington
- When
- December 26, 2:45 PM MST
- Where
- Washington County, 5 mi NW of (Sgu)st George Muni
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -113.567
10 phone poles snapped NW ST. George
Thunderstorm Wind, Washington
- When
- December 26, 2:55 PM MST
- Where
- Washington County, La Verkin
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.200, -113.267
Roof ripped off home in La Verkin
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, December 26 to 31, 2005$14 million · 5 events
- Winter Weather in Vermont, December 26, 2005$60,000 · 4 events
- Dense Fog in Virginia, December 26, 200516 events
- Tornado in California, December 26, 2005$20,000 · F0 · 1 event
- Dense Fog in West Virginia, December 26, 20058 events
- Winter Weather in North Carolina, December 26, 20057 events
- Winter Weather in Colorado, December 26 to 27, 20057 events
- High Wind in Oregon, December 26 to 27, 200576 kt wind · 6 events
- Dense Fog in Maryland, December 26, 20053 events
- Dense Fog in Wisconsin, December 26 to 27, 20053 events
- Winter Storm in Maine, December 26 to 27, 20053 events
- Heavy Snow in Maine, December 26 to 27, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483712, 5483713, 5483714, 5483715, 5483711, 5483710.